You hear a ringing in your ears when you get up in the morning. This is strange because they weren’t doing that yesterday. So you begin thinking about possible causes: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did have a headache yesterday, and you did take some aspirin before bed.
Might the aspirin be the cause?
You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper recesses of your memory, hearing that certain medicines were connected to reports of tinnitus. Could aspirin be one of those medications? And if so, should you stop using it?
What’s The Connection Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been rumored to be connected to many different medications. But those rumors aren’t really what you’d call well-founded.
Tinnitus is commonly viewed as a side effect of a broad range of medications. But the fact is that only a small number of medicines lead to tinnitus symptoms. So why does tinnitus get a reputation for being this super-common side effect? Here are some hypotheses:
- Beginning a new medication can be stressful. Or, in some situations, it’s the underlying cause, the thing that you’re using the medication to fix, that is stressful. And stress is commonly associated with tinnitus. So in this situation, the tinnitus symptoms aren’t being produced by the medicine. It’s the stress of the entire experience, though the confusion between the two is somewhat understandable.
- The condition of tinnitus is fairly prevalent. More than 20 million individuals suffer from chronic tinnitus. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Enough people will start taking medications around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- Your blood pressure can be changed by many medications which in turn can trigger tinnitus symptoms.
Which Medicines Can Trigger Tinnitus?
There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect connection with tinnitus.
Strong Antibiotics And The Tinnitus Link
There are ototoxic (harmful to the ears) properties in some antibiotics. These powerful antibiotics are usually only used in special situations and are known as aminoglycosides. High doses have been found to produce damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.
Blood Pressure Medicine
Diuretics are frequently prescribed for individuals who have hypertension (high blood pressure). Some diuretics are known to trigger tinnitus-like symptoms, but usually at substantially higher doses than you might typically encounter.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin might have been what caused your tinnitus. But the thing is: Dosage is again very important. Typically, high dosages are the real problem. Tinnitus symptoms normally won’t be produced by regular headache dosages. Here’s the good news, in most situations, when you stop taking the huge dosages of aspirin, the tinnitus symptoms will go away on their own.
Consult Your Doctor
Tinnitus may be able to be caused by a couple of other uncommon medicines. And the interaction between some combinations of medications can also create symptoms. That’s why your best course of action is going to be talking about any medication concerns you might have with your doctor or pharmacist.
You should also get examined if you start experiencing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.